Clostridium difficile (C. difficile): Causes, symptoms, and treatment

Clostridium difficile, also known as C. difficile, or C. diff, is a bacterium which infects humans, and other animals. Symptoms can range from diarrhea to a serious and potentially fatal inflammation of the colon.

Older hospital patients and those in long-term care facilities are most commonly affected by C. difficile, especially after, or during the use of antibiotic drugs.

C. difficile infection is gradually becoming more common, and symptoms are becoming more severe and harder to treat. In North America, Europe, Australasia, and many other parts of the world a significant number of otherwise healthy people are becoming ill from C. difficile.

The infection is usually treated with antibiotics. The type of antibiotic and the time-course of therapy depends on the severity of disease.

Fast facts on Clostridium difficile

Here are some key points about Clostridium difficile. More detail and supporting information is in the main article.

Clostridium difficile (C. diff) infections are becoming more common, especially in healthcare settings.

The bacterium is naturally present in the guts of some humans.

Most cases respond well to treatment.

Symptoms can include stomach ache, bloody stools, and diarrhea.

What is Clostridium difficile?

[Close up of gut bacteria]
C. difficile naturally occurs in many people’s intestines.

C. difficile is naturally present in the gut, or intestinal tract. It is most often present in younger people and levels drop as people age. It is present in 66 percent of infants and 3 percent of adults.

Healthy people are not usually affected by C. difficile. However, some antibiotics may alter the balance of good bacteria in the gut, allowing C. difficile to multiply. Then it can cause diarrhea and possibly more serious illness.

Most cases of C. difficile infection occur in healthcare environments because of their link to antibiotic therapy. A significant number of hospitalized patients are taking antibiotics.

Older people are more susceptible to the infection and also more likely to experience worse symptoms. For instance, in 2010, over 90 percent of all deaths due to C. difficile occurred in people over the age of 65 years.

Most patients with C. difficile infection recover completely without any long-term consequences. A small percentage experience complications, some of which can be fatal. Reinfection can occur after treatment.

According to the Centers for Disease Control and Prevention (CDC), in 2011, half a million people were infected.

Improvements in diagnosis may be partly responsible for the apparent increase, but there is concern that the numbers are rising.

Symptoms

The following signs and symptoms can occur as a result of C. difficile infection:

watery diarrhea, which may be mild to severe

bloody or blood-stained stools

elevated body temperature

mild abdominal cramps and tenderness

The symptoms mentioned above are generally caused by inflammation of the lining of the large intestine, or colitis. Although rare, C. difficile can also cause:

peritonitis, or infection of the lining of the abdomen

septicemia, or blood poisoning

perforation of the colon

Signs and symptoms in more severe cases may include:

dehydration

elevated body temperature

loss of appetite

more severe abdominal cramping and pain

nausea

pus or blood in stool (feces)

watery diarrhea, so that the person may need the bathroom 10 or more times in a day

weight loss

C. difficile infection can be fatal, but this is rare. The risk of a life-threatening condition is higher among older patients and individuals with existing serious health conditions.

Most symptoms occur in those who are taking antibiotic medications. It is not unusual for symptoms to appear 10 weeks after antibiotic therapy has stopped.

Thank you for supporting Medical News Today

Risk factors

Most cases occur in hospitals or other healthcare environments, where germs may spread, and a high proportion of people are taking antibiotics. In a hospital there will also be a higher number of people with a weakened immune system.

Those with a higher risk of becoming ill from C. difficile infection include:

people who use antibiotics for a long time

those using multiple antibiotics or broad-spectrum antibiotics, aimed at a wide range of bacteria

people who have recently been using antibiotics or who have recently spent time in the hospital, especially if this was for an extended period

individuals aged 65 years or older

people who live in a long-term care facility or nursing home

individuals with a weakened immune system

people who have had abdominal or gastrointestinal surgery

individuals with a colon disease

those who have had a previous infection with C. difficile

Leave a Reply

Your email address will not be published. Required fields are marked *